Alert archive / Pennsylvania / Snow Squall Warnings in 2019

Snow Squall Warning 2, NWS State College, PA

January 27, 20194 counties in Pennsylvania

NWS State College, PA issued this snow squall warning at Jan 27, 2019, 9:05 AM EST for 4 counties in Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 27, 2019, 9:05 AM EST (14:05 UTC)
Expired
Jan 27, 2019, 10:00 AM EST
In force
55 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Clinton County, PA, Lycoming County, PA, Potter County, PA, Tioga County, PA

The radar

The State College radar (KCCX), 108 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WWUS51 KCTP 271405
SQWCTP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service State College PA
905 AM EST Sun Jan 27 2019

PAC035-081-105-117-271500-
/O.NEW.KCTP.SQ.W.0002.190127T1405Z-190127T1500Z/
Lycoming PA-Potter PA-Tioga PA-Clinton PA-
905 AM EST Sun Jan 27 2019

The National Weather Service in State College PA has issued a

* Snow Squall Warning for...
  Northwestern Lycoming County in north central Pennsylvania...
  Southeastern Potter County in north central Pennsylvania...
  Tioga County in north central Pennsylvania...
  Northwestern Clinton County in north central Pennsylvania...

* Until 1000 AM EST.

* At 905 AM EST, a dangerous snow squall was located along a line
  extending from Stevenson Dam to Keeneyville, moving northeast at 80
  mph.

  HAZARD...Extremely poor visibility in snow and blowing snow. Wind 
           gusts up to 30 mph.

  SOURCE...Radar indicated.

  IMPACT...Expect hazardous road conditions.

* This includes the following highways...
   Route 6 from east of Gaines to the Bradford county line.
   Route 15 from south of Buttonwood to Lawrenceville.
   State Road 14 from Ralston to the Bradford County line.

Locations impacted include...
Mansfield, Wellsboro, Morris, Blossburg, Covington, Arnot, Millerton,
Cross Fork, Leonard Harrison State Park, Ralston, Tamarack, Kettle
Creek State Park, Cedar Run, Ole Bull State Park, Keeneyville,
Leetonia, Ogdensburg, Slate Run, English Center and Buttonwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4199 7692 4160 7688 4159 7681 4158 7681
      4145 7699 4137 7799 4143 7799 4159 7784
      4199 7711 4200 7707
TIME...MOT...LOC 1405Z 245DEG 70KT 4142 7799 4185 7729 

$$

DeVoir

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this snow squall warning went out at Jan 27, 8:58 AM EST, 7 minutes earlier.

Area forecast discussion, Jan 27, 8:58 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
858 AM EST Sun Jan 27 2019

.SYNOPSIS...
A storm system moving down the St. Lawrence River
will sweep a cold front across the region today. After weak high
pressure brings a mainly fair Monday, a new storm system will
approach for Tuesday. Bitter cold Arctic air, the coldest of the
season so far, will move in behind Tuesday's storm. This will
result in dangerously low wind chills and much below normal
temperatures for the second half of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm advection snowfall of varying intensity covers much of
central and eastern portions of central PA, while moderate to
locally heavy bands of snow showers are tracking along and ahead
of a cold front pushing through the Northwest and West Central
Mountains this morning. Weak CAPE signature and Snow Squall
Parameter highlight this ribbon as it crosses the northern half
of central PA. Have thus far issued Special Weather Statements
as the heavier banded elements are falling within a larger
homogeneous area of overall snow showers, but am watching
closely as the sharpest portion of the line approaches Rt 15
heading into southern NY State over the next hour.

Model output indicates much of the lift will occur within the
DGZ, supporting snow/water ratios of close to 20:1. So, even
with a modest 0.15" of liquid, the NW Mtns will likely see 2-4
inches of of light, fluffy accumulation by the time it winds
down later this morning...where Winter Weather Advisory remains
in effect.

By mid day and into the afternoon, snow showers will be winding
down leaving a mainly cloudy and breezy day. Highs will range
from the mid 20s NW to mid 40s SE. The highs over the north will
actually be early, falling for much of the daylight hours
behind the cold front.

SKies will scatter out overnight leading to a cold night with
lows generally in the single digits and teens.

&&

.SHORT TERM /MONDAY/...
Monday will be the transition day as weak high pressure slides
by to our east and north. Clouds will be on the increase for
the second half of the day with light snow expected to
move into NWRN areas during the afternoon.

Highs in the 20s and 30s will average about 3-6 deg below
normal in most areas.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
*Widespread light to moderate snow accumulation possible
 Tuesday.

*Coldest air of the season to follow Tuesday's storm through the
 end of the month.

00Z models agree in taking the primary low through Michigan
and into Canada Monday night and early Tuesday. The trailing
front is made to slow down as it moves through the CWA. Models
also imply at least a couple of weak surface waves will ripple
up along the front, bringing a widespread light to moderate
snowfall. I used an ensemble blend for the QPF which yields
numbers in the .30" - .60" range which at first glance seems
kind of wet given the forecast PWATs. But at this range, it's
hard to differ with the ensembles and if the front generates the
waves that are progged (frontogenesis), it seems reasonable
that a widespread advisory snow will occur. The GEFS even hints
that my NERN zones could even top the 6"/12hr warning criteria
given a healthy snow-water ratio. The ECENS is less aggressive,
suggesting the heaviest snow is confined to areas NE of my
forecast area.

The forecast snow totals will no doubt dance around a bit over
the next few days, but what is more certain is that the coldest
air of the season to date will move in for mid to late week.

By Wednesday, temperatures will be some 20 to 30 degrees below
normal. A prolonged period of subzero wind chills is expected
across the much of the area. Dangerously cold wind chills
around -25F are forecast across the northern tier. The extreme
cold and dryness of the Arctic airmass should limit the lake
effect, but the usual upslope and areas down wind of the lakes
will likely see some light snow showers to accompany the chill.

It will remain quite cold right into next weekend, but there are
signs of at least a brief period of some moderation for
Saturday and Sunday before another cold front moves our way.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Bands of snow moving across the area, with some sites down to
just under a mile visibility and ceilings down to 900 feet. The
airmass is rather dry at low levels, thus areas at lower
elevations see little snow, as the airmass drys out some.

Expect the activity to taper off from west to east in the early
afternoon hours. Winds starting to pick up across the area
early this morning. Expect this to be the trend today.

LLWS is maintained in western and central TAF locations coinciding
with the best wave through 15z. Conditions somewhat marginal,
but models do generate a good 40-50kt LLJ, and this could exist
for several hours before surface winds turn to the west, and mix
down the stronger, gustier winds.

Surface winds will pick up behind the cold front, which will
pass through late this morning (northwest) and this afternoon
(central and east).

Outlook...

Mon PM-Tues...Widespread MVFR/IFR in SN. Some FZRA/RA poss SE
terminals. CFROPA mid-day Tues.

Tues PM-Thu...Windy. MVFR cigs/snow showers NW, Mainly VFR SE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon EST today for PAZ004>006-
010-011.

&&

SYNOPSIS...La Corte
NEAR TERM...DeVoir/La Corte
SHORT TERM...La Corte
LONG TERM...La Corte
AVIATION...Martin/DeVoir
Hazardous weather outlook, Jan 27, 3:34 AM EST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
334 AM EST Sun Jan 27 2019

PAZ012-017>019-024>028-033>035-037-041-042-045-046-049>053-280845-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-
334 AM EST Sun Jan 27 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously low wind chills are likely starting Tuesday night, and
continuing especially during the night time hours through the end of
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056>059-063>066-280845-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
334 AM EST Sun Jan 27 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously low wind chills are likely starting Tuesday night, and
continuing especially during the night time hours through the end of
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010-011-280845-
Warren-McKean-Potter-Elk-Cameron-
334 AM EST Sun Jan 27 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously low wind chills are likely starting Tuesday night, and
continuing especially during the night time hours through the end of
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 27, 7:34 AM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service State College PA
734 AM EST SUN JAN 27 2019

PAZ010-011-271330-
Cameron PA-Elk PA-
734 AM EST SUN JAN 27 2019

...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF CAMERON AND ELK
COUNTIES...

HAZARDS...A band of brief heavy snow accompanied by winds of 20 MPH
which can rapidly reduce visibility to less than a quarter of a mile.

LOCATION AND MOVEMENT...At 733 AM EST, a band of heavy snow was along
a line extending from Ridgway to near Rimersburg and moving east at
30 MPH.

THIS BAND OF HEAVY SNOW WILL BE NEAR...
  Ridgway, Johnsonburg and Brandy Camp around 740 AM EST.
  St. Marys around 800 AM EST.
  Truman around 810 AM EST.
  Elk River around 815 AM EST.
  Emporium around 825 AM EST.
  Cameron and Sizerville around 830 AM EST.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until this
band of heavy snow passes your location.

&&

LAT...LON 4160 7848 4160 7842 4162 7841 4162 7829
      4161 7819 4153 7811 4124 7835 4125 7864
      4122 7865 4120 7871 4123 7871 4123 7874
      4126 7874 4137 7896 4135 7910 4141 7910
      4145 7906 4144 7896 4163 7894 4163 7849
TIME...MOT...LOC 1233Z 257DEG 27KT 4141 7874 4100 7948

DeVoir
Special weather statement, Jan 27, 7:37 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service State College PA
737 AM EST SUN JAN 27 2019

PAZ017-271330-
Clearfield PA-
737 AM EST SUN JAN 27 2019

...A SNOW SQUALL WILL AFFECT PARTS OF CLEARFIELD COUNTY...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 735 AM EST, a snow squall was along a line
extending from 6 miles southwest of Portland Mills to near Sarver and
moving east at 30 MPH.

THIS SQUALL This squall will reach Dubois by 800 AM, and other
western rural areas of Clearfield County through 830 AM.

For those driving on Interstate 80, this includes areas between the
Dubois and Kylertown exits, specifically from mile markers 97 to 124.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

&&

LAT...LON 4114 7880 4120 7876 4122 7865 4125 7864
      4122 7817 4122 7816 4072 7856 4072 7878
      4073 7881
TIME...MOT...LOC 1235Z 264DEG 25KT 4130 7891 4076 7973

DeVoir

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 7:34 AM ESTSpecial Weather StatementCTPCameron, Elk56 min
Jan 27, 7:37 AM ESTSpecial Weather StatementCTPClearfield53 min
Jan 27, 9:08 AM ESTSpecial Weather StatementCTPClearfield67 min
Jan 27, 10:16 AM ESTSpecial Weather StatementCTPClearfield, Clinton, Lycoming59 min

Nearby

Snow Squall Warnings in Pennsylvania, 2019Every snow squall warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.